Alert archive / Illinois / Flash Flood Warnings in 2024

Flash Flood Warning 12, NWS Lincoln, IL

May 24, 20248 counties in Illinois

NWS Lincoln, IL issued this flash flood warning at May 24, 2024, 2:48 PM CDT for 8 counties in Illinois. It was in force for 3 hr. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2024, 2:48 PM CDT (19:48 UTC)
Expired
May 24, 2024, 6:00 PM CDT
In force
3 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

Counties Champaign County, IL, Christian County, IL, Douglas County, IL, Macon County, IL, Moultrie County, IL, Piatt County, IL, Sangamon County, IL, Vermilion County, IL

The radar

The Lincoln radar (KILX), 70 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 2:55 PM CDTFLASH FLOODBement, ILFlooded fields - standing water.
May 24, 3:00 PM CDTRAIN 2.212 Ese Chatham, ILRainfall from 7am to 3pm reported by CO-OP observer.
May 24, 3:00 PM CDTRAIN 2.212 Ese Chatham, ILRainfall from 7am to 3pm reported by CO-OP observer.
May 24, 3:15 PM CDTFLASH FLOOD2 Nnw Tolono, ILRoad closure due to flooding at 900N and 1000E.
May 24, 3:21 PM CDTFLASH FLOOD1 Nnw Tolono, ILRoad impassable due to flooding on 800N between 1000E and 1100E.
May 24, 3:30 PM CDTFLASH FLOOD2 Se Tolono, ILRoad impassable due to flooding at 600N, 700N, 1200E in Tolono.
May 24, 3:43 PM CDTFLASH FLOODTolono, ILRoad closed due to flood waters at Vine St and Pease St in Tolono.
May 24, 3:43 PM CDTFLASH FLOODTolono, ILRoad closed due to flood waters at Walnut St and Condit St.
May 24, 4:05 PM CDTRAIN 2.272 E Chatham, IL
May 24, 4:05 PM CDTRAIN 2.272 E Chatham, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.8 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2024-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1248 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2024-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1248 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
876 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

809 
WGUS53 KILX 241948
FFWILX
ILC019-021-041-115-139-147-167-183-242300-
/O.NEW.KILX.FF.W.0012.240524T1948Z-240524T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
248 PM CDT Fri May 24 2024

The National Weather Service in Lincoln has issued a

* Flash Flood Warning for...
  Northern Christian County in central Illinois...
  Macon County in central Illinois...
  Northwestern Moultrie County in central Illinois...
  Southern Piatt County in central Illinois...
  Sangamon County in central Illinois...
  Southern Champaign County in east central Illinois...
  Northwestern Douglas County in east central Illinois...
  Vermilion County in east central Illinois...

* Until 600 PM CDT.

* At 247 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. The expected rainfall rate is 1 to 2 inches in 1 
  hour. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Springfield, Decatur, Danville, Hoopeston, Chatham, Mount Zion, 
  Auburn, Rochester, Forsyth, Riverton, Tolono, Westville, Pawnee, 
  Tilton, Catlin, Bement, Oakwood, Kincaid, Philo and Cerro Gordo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4008 8794 4049 8792 4049 8753 4008 8753
      3952 8953 3952 8990 3979 8997

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

25
1 follow-up statement
471 
WGUS73 KILX 242257
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
557 PM CDT Fri May 24 2024

ILC019-021-041-115-139-147-167-183-242307-
/O.EXP.KILX.FF.W.0012.000000T0000Z-240524T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Champaign IL-Christian IL-Douglas IL-Macon IL-Moultrie IL-Piatt
IL-Sangamon IL-Vermilion IL-
557 PM CDT Fri May 24 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 6 PM CDT THIS EVENING FOR 
NORTHERN CHRISTIAN, MACON, NORTHWESTERN MOULTRIE, SOUTHERN PIATT, 
SANGAMON, SOUTHERN CHAMPAIGN, NORTHWESTERN DOUGLAS AND VERMILION 
COUNTIES...

The heavy rain has ended. Please continue to heed remaining road 
closures.

&&

LAT...LON 4008 8794 4049 8792 4049 8753 4008 8753
      3952 8953 3952 8990 3979 8997

$$

25

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at May 24, 2:45 PM CDT, 3 minutes earlier. Its key messages:

  • Stronger showers and thunderstorms to continue into the evening hours. Some storms could become severe with damaging winds, large hail, and an isolated tornado.
  • Saturday will be dry and warm. Highs in the 70s, clear skies, and dry weather makes for a beautiful Saturday.
  • There is a 80-100% chance of thunderstorms on Sunday. These storms have the potential to be severe, with an enhanced risk (level 3 of 5) for severe weather that day.
Area forecast discussion, May 24, 2:45 PM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
245 PM CDT Fri May 24 2024

.KEY MESSAGES...

- Stronger showers and thunderstorms to continue into the evening
  hours. Some storms could become severe with damaging winds,
  large hail, and an isolated tornado.

- Saturday will be dry and warm. Highs in the 70s, clear skies,
  and dry weather makes for a beautiful Saturday.

- There is a 80-100% chance of thunderstorms on Sunday. These
  storms have the potential to be severe, with an enhanced risk
  (level 3 of 5) for severe weather that day.

&&

.DISCUSSION...
Issued at 245 PM CDT Fri May 24 2024

The storms this afternoon continue to have a severe aspect to them,
with damaging winds, large hail, and an isolated tornado being
possible. They are quite chaotic in motion and where they are
initiating. There are multiple boundaries interacting with each
other. They are seemingly merging to create a linear formation and
will move off to the east towards the Indiana border this evening.
There is a flooding risk with these storms as they are moving slower
and the axis of higher PWAT values is across the CWA, east of I-55.
The severe risk should subside before midnight tonight.

Saturday a surface high pressure will set up over the area,
providing us a brief breather before the next round of active
weather arrives Sunday morning. There is a low pressure system
bringing frontal passages through the region on Sunday with a risk
of severe weather along with the cold front.

A warm front will quickly move north through central Illinois early
Sunday morning, placing us in the warm sector. This should allow us
to destabilize and break any cap that is in place ahead of the
cold front. Highs that day are in the upper 70s to mid 80s, with
dewpoints near 70. The GFS is showing about 3000-4000 J/kg of
SBCAPE, 40-55 knots effective bulk wind shear, and very steep mid-
level lapse rates of ~9 C/km by 18z Sunday. DCAPE is showing
around 1000 J/kg on forecast NAM and GFS soundings at that same
time. This round of severe weather will have an all hazards risk,
damaging winds, large hail, and a tornado or two.

Monday (Memorial Day) has a 20-30% of any showers that day but will
be mainly dry. However, it will be quite windy. So those on the lake
or tent camping should stay aware of any stronger wind gusts that
may occur Sunday night into Monday. There is a 50-70% chance of wind
gusts 40+ mph overnight. Temperatures look to be in the mid 70s for
the holiday.

Further passed Monday, highs slowly warm back up but stay in the mid
70s to low 80s through the week.

Copple

&&

.AVIATION...  (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1245 PM CDT Fri May 24 2024

Scattered showers and thunderstorms will affect the central IL
airports through early evening with MVFR conditions at times with
heavier showers. Breezy south winds 12-18 kts with gusts 20-28
kts will occur (stronger gusts possible with thunderstorms),
except an outflow boundary from this mornings MCS giving north to
NE wind direction early this afternoon. A cold front will push
eastward over central IL early overnight with winds shifting NW to
north and averaging around 10 kts. Showers will end after cold
frontal passage and clouds to scatter out during overnight from
west to east with fair skies on Saturday morning as weak high
pressure settles into IL.

07

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, May 24, 11:14 AM CDT, 3 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1114 AM CDT Fri May 24 2024

ILZ027>031-036>038-040>057-061>063-066>068-071>073-251615-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
1114 AM CDT Fri May 24 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...This afternoon and tonight.

Some of the storms late this morning north of a Lewistown to
Bloomington line could be severe with damaging wind gusts and small
hail.

Strong to severe storms are possible again areawide this
afternoon and evening and will be capable of damaging wind gusts,
large hail, and an isolated tornado.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is an enhanced risk (level 3 of 5) for severe thunderstorms
Sunday across central Illinois. All hazards are possible including
damaging wind gusts, large hail, tornadoes, and flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed 11am to 11pm.

Expected storm motion is toward the east around 40 mph.

Copple

In the hours before

Local storm report, May 24, 2:32 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
232 PM CDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     Tstm Wnd Dmg     Rossville               40.38N 87.66W
05/24/2024                   Vermilion          IL   Emergency Mngr

            Power lines blown down with power outages in
            Rossville.

&&
Local storm report, May 24, 2:34 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
234 PM CDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     Rain             2 WSW Champaign         40.10N 88.31W
05/24/2024  M1.63 Inch       Champaign          IL   Mesonet

            Mesonet station CMII2 2.5 W Champaign.

0228 PM     Rain             2 SSE Grandview         39.79N 89.62W
05/24/2024  M1.38 Inch       Sangamon           IL   Mesonet

            Mesonet station SPLLC 1 SSE Grandview.

&&
Local storm report, May 24, 2:43 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
243 PM CDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     Flood            5 NE Pawnee             39.64N 89.51W
05/24/2024                   Sangamon           IL   Mesonet

            Minor flooding on rural road 2 miles west of
            New City.

&&
Local storm report, May 24, 2:45 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
245 PM CDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     Tstm Wnd Gst     1 S Pawnee              39.58N 89.58W
05/24/2024  E60 MPH          Sangamon           IL   Emergency Mngr

            Estimated wind gust.

&&
Local storm report, May 24, 2:46 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
246 PM CDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     Rain             2 E Chatham             39.67N 89.67W
05/24/2024  M1.84 Inch       Sangamon           IL   Mesonet

            Mesonet station FW5373 Chatham.

0235 PM     Rain             2 SSE Grandview         39.79N 89.62W
05/24/2024  M1.45 Inch       Sangamon           IL   Mesonet

            Mesonet station SPLLC 1 SSE Grandview.

0230 PM     Rain             Pawnee                  39.59N 89.58W
05/24/2024  M1.20 Inch       Sangamon           IL   Mesonet

            Mesonet station FW9237 Pawnee.

0235 PM     Rain             Rantoul Airport         40.29N 88.15W
05/24/2024  M1.20 Inch       Champaign          IL   AWOS

            AWOS station KTIP Rantoul Arpt.

&&
Local storm report, May 24, 2:47 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Lincoln IL
247 PM CDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     Hail             3 N Chatham             39.72N 89.71W
05/24/2024  E1.00 Inch       Sangamon           IL   Public

            Report from mPING: Quarter (1.00 in.).

&&

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:48 AM CDTSevere Thunderstorm WarningILXKnox57 min
May 24, 8:40 AM CDTSevere Thunderstorm WarningILXKnox, Marshall, Peoria, Stark65 min
May 24, 12:56 PM CDTSevere Thunderstorm WarningILXChampaign, Vermilion34 min
May 24, 1:19 PM CDTFlash Flood WarningILXChampaign3 hr
May 24, 1:21 PM CDTSevere Thunderstorm WarningILXSangamon24 min
May 24, 1:56 PM CDTSevere Thunderstorm WarningILXVermilion49 min
May 24, 1:59 PM CDTSevere Thunderstorm WarningILXChristian, Sangamon31 min
May 24, 2:27 PM CDTSevere Thunderstorm WarningILXScott63 min
May 24, 2:35 PM CDTSevere Thunderstorm WarningILXChampaign, Douglas, Moultrie, Piatt43 min
May 24, 2:52 PM CDTSevere Thunderstorm WarningILXChampaign, Vermilion53 min
May 24, 3:01 PM CDTSevere Thunderstorm WarningILXMorgan44 min
May 24, 3:54 PM CDTSevere Thunderstorm WarningILXFulton, Knox, Peoria36 min
May 24, 4:03 PM CDTSevere Thunderstorm WarningILXStark27 min
May 24, 4:13 PM CDTFlash Flood WarningILXMorgan, Scott4 hr
May 24, 4:26 PM CDTSevere Thunderstorm WarningILXChristian, Sangamon49 min

Nearby

Flash Flood Warnings in Illinois, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.